Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Cheyenne, WY

May 3, 2007Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 3, 2007, 4:25 PM MDT for Albany County, Wyoming. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2007, 4:25 PM MDT (22:25 UTC)
Expired
May 3, 2007, 5:00 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 60 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:29 PM MDTHAIL 116 Se Laramie, WY
May 3, 4:56 PM MDTHAIL 0.516 Se Laramie, WYWIND SPEEDS ESTIMATED AT 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 032225
SVRCYS
WYC001-032300-
/O.NEW.KCYS.SV.W.0012.070503T2225Z-070503T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
425 PM MDT THU MAY 3 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...
  THIS INCLUDES THE CITY OF LARAMIE...

* UNTIL 500 PM MDT

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VEDAUWOO...OR ABOUT 14 MILES SOUTHEAST OF LARAMIE...AND MOVING
  NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-80 MM 323 BY 440 PM MDT...
  I-80 MM 316 BY 445 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
THURSDAY EVENING FOR PORTIONS OF SOUTHEASTERN WYOMING.

LAT...LON 4109 10562 4110 10531 4160 10528 4160 10568

$$
2 follow-up statements
000 
WWUS55 KCYS 032236
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT THU MAY 3 2007

WYC001-032300-
/O.CON.KCYS.SV.W.0012.000000T0000Z-070503T2300Z/
ALBANY WY-
436 PM MDT THU MAY 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EAST CENTRAL ALBANY COUNTY...

AT 429 PM MDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 
16 MILES SOUTHEAST OF LARAMIE.  THIS STORM WAS LOCATED NEAR 
VEDAUWOO...OR ABOUT 14 MILES SOUTHEAST OF LARAMIE...MOVING NORTH AT 
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-80 MM 316 BY 440 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4109 10562 4110 10531 4160 10528 4160 10568

$$

JR
000 
WWUS55 KCYS 032300
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT THU MAY 3 2007

WYC001-032308-
/O.EXP.KCYS.SV.W.0012.000000T0000Z-070503T2300Z/
ALBANY WY-
500 PM MDT THU MAY 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY COUNTY 
HAS EXPIRED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4109 10562 4110 10531 4160 10528 4160 10568

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:00 PM MDT, 25 minutes earlier.

Area forecast discussion, May 3, 4:00 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT THU MAY 3 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY...
AN ACTIVE LATE AFTERNOON AND EVENING IN STORE FOR SOUTHEAST WY AND
THE NE PANHANDLE WITH A SHARP SHORTWAVE ROTATING THRU THE CWA.
INITIAL SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
CONVERSE...PLATTE...AND LARAMIE COUNTIES EFFECTIVE THROUGH 10 PM
MDT. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
SHARP SURFACE FRONT LOCATED FROM ALBANY NORTH TO CASPER ATTM. STORM
MOTION IS TO THE NORTH AT AROUND 25 TO 30 MPH. THESE THUNDERSTORMS
WILL GRADUALLY WORK EAST INTO THE REMAINDER OF THE SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE THROUGH THE EVENING HOURS. SOUNDINGS
INDICATE STRONG DIRECTIONAL AND SPEED SHEAR SUFFICIENT FOR
SUPERCELLULAR DEVELOPMENT. ADDITIONALLY...INSTABILITY VALUES OF 1200
TO 1800 J/KG OF MUCAPE WILL EXIST ACROSS THE CWA BY LATE THIS
AFTERNOON. HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS...BUT
CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES GIVEN IMPRESSIVE LOW
TO MID LEVEL SHEAR STRUCTURE. ANOTHER PLUS IN CONVECTIVE DEVELOPMENT
WILL BE A JET STREAK THAT WILL ROTATE AROUND THE BASE OF THE TROUGH
LATE THIS AFTERNOON. THIS WILL PLACE THE CWA IN OPPURTUNE AREA OF
EXIT REGION UPPER LEVEL DIVERGENCE. SUPERCELLULAR/MULTICELL
DEVELOPMENT INITIALLY THIS AFTERNOON AND THIS EVENING SHOULD
CONGLOMERATE INTO A BROKEN SQUALL LINE BY THE EVENING HOURS. EXPECT
THREAT OF SEVERE ACTIVITY TO DIMINISH QUICKLY WITH SUNSET. DRIED
THINGS OUT FOR THE MOST PART AFTER MIDNIGHT...WITH THE EXCEPTION OF
EXTREME ERN ZONES AS WELL AS CONVERSE AND NIOBRARA COUNTIES...WHERE
SOME LOW LEVEL CONVERGENCE WILL CONTINUE TO EXIST. THE NEXT
SHORTWAVE WILL BEGIN TO SPREAD PRECIPITATION CHANCES INTO
SOUTHWESTERN ZONES BY TOMORROW AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...UNSEASONABLY COOL AND
MOIST SCENARIO SETTING UP FOR WEEKEND TO SAY THE LEAST WITH A SNOW
EVENT FOR THE LARAMIE RANGE.  AS IS USUALLY THE CASE...PROBLEM IS
THE LOCATION AND MOVEMENT OF UPPER LOW...AND BELIEVE AT THIS POINT
SLIGHTLY SLOWER EUROPEAN MODELS ARE BETTER FOR NOW.  UPPER LOW
WILL BE OVER EAST CENTRAL UT FRIDAY NIGHT...THEN SHIFT FROM EITHER
WEST CENTRAL OR SW CO SAT MORNING INTO NERN CO SATURDAY AFTERNOON
AND THEN MOVE NNE INTO EASTERN WY.  SO..WHILE VERY COOL AIR ALREADY
SWEEPS OVER THE CWA TONIGHT FROM WEST TO EAST...AIR DOES MODERATE
SOME FRI AFTERNOON AND EVENING WITH COLDEST AIR NOT RETURNING BEHIND
UPPER LOW UNTIL SATURDAY NIGHT.  SNOW LINE WILL LOWER TO 6000-6500
FEET FRIDAY NIGHT AND THEN RISE A FEW HUNDRED FEET SATURDAY BEFORE
LOWERING CLOSE TO 5K FEET SATURDAY NIGHT.  SNOW WILL ACCUMULATE IN
THE MOUNTAINS FRIDAY NIGHT AND SATURDAY MORNING BUT SOME OF THIS
WILL BE MELTING.  CONSIDERED A WINTER STORM WATCH FOR LARAMIE RANGE
FRI NIGHT THROUGH SAT NIGHT BUT THINK THAT ACTUAL HEAVIEST SNOWFALL
MAY HOLD OFF UNTIL SATURDAY NIGHT AND SUNDAY MORNING.  JUST TOO MUCH
UNCERTAINTY AT THIS POINT.  WHILE UPPER LOW FILLS AND EJECTS NEWD
FROM EASTERN WY ON SUNDAY...ANOTHER ONE WILL BE NEAR FOUR CORNERS
AREA.  THIS WILL KEEP AT LEAST SCATTERED RAIN AND SNOW SHOWERS OVER
MOST OF THE CWA SUNDAY INTO MONDAY.  TEMPS WILL SLOWLY MODERATE
TUE THROUGH THU AS WE FINALLY GET BEHIND THE UPPER TROUGH.  THERE
WILL STILL BE SOME SHOWERS/TSTMS TUE...THEN DRIER FOR WED AND THU.

&&

.AVIATION...BROAD AREA OF SHOWERS AND STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE TO PUSH EAST ACROSS TERMINALS THIS AFTERNOON AND
EVENING. EXPECT GENERALLY VFR CONDITIONS INITIALLY ACROSS THE
NEBRASKA AND EASTERN WY TERMINALS WITH MVFR CONDITIONS WITH
THUNDERSTORM ACTIVITY THIS EVENING. CONDITIONS WILL TURN
PREDOMINATELY VFR AFTER MIDNIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM....JLH
Hazardous weather outlook, May 3, 8:46 AM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
846 AM MDT THU MAY 3 2007

WYZ061>063-065-041500-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
846 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND NOON AND WILL
CONTINUE THROUGH 6 PM MDT. THUNDERSTORMS WILL PRODUCE WINDS TO 50
MPH ALONG WITH SMALL HAIL. THE THUNDERSTORMS WILL SHIFT EAST OF
THE AREA BY 6 PM MDT AS THE COLD FRONT RACES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN...WITH SNOW
ABOVE ABOUT 6000 FEET.  SOME SIGNIFICANT ACCUMULATIONS ARE POSSIBLE
IN THE SOUTHEAST WYOMING MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-060-064-066>070-041500-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
846 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE LARAMIE RANGE
AND CONVERSE COUNTIES BY MID AFTERNOON...AND THROUGH THE REMAINDER
OF SOUTHEAST WYOMING BY EARLY THIS EVENING. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60
MPH AND HAIL. SEVERE THUNDERSTORMS WILL EXIT SOUTHEAST WYOMING BY
LATE THIS EVENING AS THE COLD FRONT RACES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN...WITH SNOW
ABOVE ABOUT 6000 FEET.  SOME SIGNIFICANT ACCUMULATIONS ARE POSSIBLE
IN THE SOUTHEAST WYOMING MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND THIS EVENING
FOR SEVERE THUNDERSTORMS MOVING THROUGH THE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-041500-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
846 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS WILL INCREASE TODAY AHEAD OF A STRONG WEATHER SYSTEM
APPROACHING THE REGION. A WIND ADVISORY HAS BEEN POSTED THROUGH 6
PM FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

BY LATE THIS AFTERNOON...STRONG TO SEVERE THUNDERSTORMS THAT ARE
EXPECTED TO DEVELOP OVER SOUTHEAST WYOMING...WILL BEGIN TO MOVE
INTO THE WESTERN NEBRASKA PANHANDLE. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WIND IN EXCESS OF 60 MPH AND HAIL. SEVERE
THUNDERSTORMS WILL EXIT THE WESTERN NEBRASKA PANHANDLE SHORTLY
AFTER MIDNIGHT AS THE COLD FRONT RACES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND THIS
EVENING FOR SEVERE THUNDERSTORMS MOVING THROUGH THE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

HAHN

In the hours before

Local storm report, May 3, 3:59 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             GLENROCK                42.86N 105.86W
05/03/2007  E1.00 INCH       CONVERSE           WY   LAW ENFORCEMENT

&&

HAHN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:00 AM MDTDense Fog AdvisoryCYS4 hr
May 3, 3:54 PM MDTSevere Thunderstorm WarningCYSConverse36 min
May 3, 3:59 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse31 min
May 3, 4:48 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte27 min
May 3, 5:03 PM MDTSevere Thunderstorm WarningCYSLaramie42 min
May 3, 5:16 PM MDTSevere Thunderstorm WarningCYSPlatte29 min
May 3, 5:41 PM MDTSevere Thunderstorm WarningCYSLaramie64 min
May 3, 5:44 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.